New Jersey, 2018

Flood in New Jersey, January 12, 2018

January 12, 2018 · NWS OKX · 1 event in 1 county or zone

Rain associated with an approaching cold front combined with near record high temperatures and continued snow melt to result in river flooding along the Hohokus Brook in Ho-Ho-Kus, New Jersey. 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Rain associated with an approaching cold front combined with near record high temperatures and continued snow melt to result in river flooding along the Hohokus Brook in Ho-Ho-Kus, New Jersey. After an average of 5-9 inches of snow the week before, rainfall totals across the region ranged from 1-2.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 12, 2:35 PM EST, 40 minutes earlier.

Area forecast discussion, Jan 12, 2:35 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service New York NY
235 PM EST Fri Jan 12 2018

.SYNOPSIS...
An area of low pressure will approach from the west this
afternoon, then cross the area from tonight into Saturday
morning. High pressure then builds in through Sunday night, then
lifts to the north early next week. A clipper system then moves
across the area on Tuesday. High pressure builds in from the
west for late next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Locally dense fog continues this afternoon, have extended the
Special Weather Statement addressing this through 6 pm.

Rain remains slow to spread into eastern areas, so have slowed
down onset there. Otherwise, expect heavier precipitation to
overspread the area from west to east later this afternoon. This
is in association with a 700-500 hPa vorticity maximum crossing
the area. Rain fall also will be enhanced by a 60-75 kt 950 hPa
jet moves into southern portions of the area, and the region
being in the right rear quadrant of a 165+ KT 250 hPa jet.

BUFKIT soundings still indicate low level inversion holds and
keeps any significant portion of the 950 hPa winds from mixing
down, with occasional gusts generally in the 20-30 mph range
over coastal areas and higher elevations.

Mild temperatures may lead to a couple of record highs today.
See the climate section below for more details.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Aforementioned wave of low pressure is progged to pass through early
this evening. This will followed by a stronger low pressure center
passing through early Saturday morning. Strong lift, aided by a jet
streak in the upper levels may bring occasional heavy downpours.
Elevated instability and strong lift could result in an isolated
rumble of thunder as well. Went close to WPC qpf forecast, which
appears to be a good compromise among the guidance which varies the
location of the axis of highest QPF. Still looks like the highest
totals will be somewhere over the eastern half of the forecast area.
Refer to the hydrology section of the AFD for details on
accumulations and impacts.

Cold air then rushes in immediately behind the low center Saturday
morning as it passes through the tri-state area. This would bring
sleet and freezing rain to the NW zones, however PCPN chances
quickly diminish at the same time. Can't rule out the need for a
winter weather advisory for some of the NW zones, but for now
confidence in the likelihood of PCPN occurring at the time thermal
profiles would support freezing rain is not high enough to issue
one. Another potential issue could be a flash freeze north and west
of the city as cold air quickly filters in as rainfall is ending.

High temps for the day will likely occur during the pre-dawn hours
of Saturday, with afternoon temperatures in the 30s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High pressure building down from Canada will bring another
significantly colder airmass to the region. This high will remain
over the region through Sunday night, then lift north early on
Monday.

Lower confidence forecast follows for the mid-week period as an
upper trough and low pressure approach. 00Z GFS is a bit more
progressive with this next low, as a clipper low quickly moves
across the region, sometime late Monday into Tuesday, with drier
weather returning on Wednesday. The 00Z ECMWF however, is a bit
slower, with the clipper system passing a bit further to the north
during the day Tuesday, however the ECWMF wants to develop a low
pressure system along a frontal boundary associated with the
clipper/upper trough Wednesday into Thursday.

For now will  lean closer to the more progressive solution, however
this will need to be monitored in future model runs. Forecast
guidance in good agreement that once this system passes, High
pressure returns with temperatures remaining cold.

As for temperatures... High temperatures, we remain below at or
below 32 through much of the long term period. There is a chance we
rise just above freezing on Tuesday and once again on Friday.

Lows Saturday night and Sunday night fall into the teens along the
coast, and single digits across the interior. Overnight lows Monday
night and Tuesday night will be in the teens and 20s, then just the
teens Wednesday night into Thursday. A few lows may touch 20
Thursday night.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A cold front with a wave of low pressure moves through late
tonight into Saturday morning.

Conditions remain IFR to LIFR into late tonight. Improvement to
VFR possible after 12-15Z Sat.

Rain will become hvy at times this afternoon with periods of hvy
rain thru 6Z. Potential that hvy rain continues thru 9z
especially north of the NYC arpts. It is expected fog with vis
aob 1/4SM improves with the rain to at least 1/2SM at times.

Southerly winds in the 10-30kt range today. Strongest along the
s coasts. LLWS will occur at all terminals with 50-60 kt.

Winds may become lgt with vrb direction in the 4-12Z time period
as low pres tracks over the area. Winds then switch to the nw
at 25-35kt for Sat.

   NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Vis may remain aob 1/4sm through 00Z.

KLGA TAF Comments: Amendments possible for +ra timing.

KEWR TAF Comments: Amendments possible for +ra timing.

KTEB TAF Comments: Amendments possible for +ra timing.

KHPN TAF Comments: Amendments possible for +ra timing.

KISP TAF Comments: Vis may remain aob 1/4sm through 00Z.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Rest of Sat...VFR with nw winds 25-35kt.
.Sunday and Monday...VFR.
.Tue and Wed...Chance of snow. IFR conds possible.

&&

.MARINE...
Minor changes were made with this update to reflect the latest
trends in observations and guidance. The forecast appears on
track.

Dense Fog Advisory has been extend through 6 pm.

Gusts to 25 kt have been slow to develop over area waters. For
now will leave SCA as is. However, do have some doubts over
whether criteria is reached over the non-ocean zones.

There is a low chance for isolated gusts to gale force, mainly
over the coastal ocean waters from this afternoon into this
evening. At this time, the possibility is to low to reflect in
the forecast at this time.

SCA conds then continue tonight for all waters except over the
western Sound, NY Harbor and South Shore Bays. Have extended SCA
for the ocean waters through Saturday afternoon as seas remain
high. Marginal gusts on all waters during Saturday, so SCA could
be needed on the other waters.

Winds gradually diminish Saturday night and Sunday, but Small
Craft Advisories will be needed on the coastal ocean waters at
least into Monday as a residual onshore swell keeps 5 ft seas
there. Seas on the ocean could end up lingering at around 5 ft
through Tuesday night as well.

&&

.HYDROLOGY...
Around 1 to 2.5 inches of rainfall is forecast for most of
the area through Saturday morning, with localized amounts up to
around 3.5 inches possible. While this rain will fall over an
extended period, the rain combined with warm temperatures will
aid in the melting of the existing snow pack. This could result
in hydrologic impacts, including poor-drainage flooding and
possible ice jam related flooding across the interior. Any
adverse impacts would be more likely to occur from this
afternoon through Saturday morning. No changes to the flood
watch at this time.

No significant hydrologic impacts are expected thereafter.

&&

.CLIMATE...
Record high temperatures are possible across parts of the region
today Friday, January 12th. The current records for this date
are as follows:

Location............Record/Date...Forecast High
Central Park............66/2017.......61.......
LaGuardia Airport.......68/2017.......59.......
Kennedy Airport.........61/2017.......55.......
Newark Airport..........67/2017.......63.......
Bridgeport Airport......55/2017.......55.......
Islip Airport...........58/1995.......58.......

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the
air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Saturday morning for CTZ005>012.
NY...Flood Watch through Saturday morning for NYZ067>071.
NJ...None.
MARINE...Dense Fog Advisory until 6 PM EST this evening for ANZ330-335-
     338-340-345-350-353-355.
     Small Craft Advisory until 6 PM EST this evening for ANZ335-
     338-345.
     Small Craft Advisory until midnight EST tonight for ANZ330-340.
     Small Craft Advisory until 6 PM EST Saturday for ANZ350-353-
     355.

&&

SYNOPSIS...BC/JC
NEAR TERM...JC/Maloit
SHORT TERM...JC
LONG TERM...BC
AVIATION...12
MARINE...BC/JC/Maloit
HYDROLOGY...BC/JC
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jan 12, 7:41 AM EST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
741 AM EST Fri Jan 12 2018

NJZ002-004-006-103>108-NYZ072>075-078>081-176>179-131245-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
741 AM EST Fri Jan 12 2018

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-131245-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
741 AM EST Fri Jan 12 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ067>071-131245-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-
741 AM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jan 12, 12:01 PM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service New York NY
1201 PM EST Fri Jan 12 2018

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
122300-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
1201 PM EST Fri Jan 12 2018

...Locally Dense Fog into the Afternoon Rush Hour...

Areas of fog with a visibility of mostly one half to one mile will
continue across the entire Tri-state area this afternoon. There
will however be localized areas where visibility will be reduced
to a quarter mile or less by the fog. The visibility may vary
significantly in just a short distance. Motorists need to be alert
for sudden changes in visibility. Allow extra space between you
and the vehicle ahead of you and only use low beam headlights.

Maloit

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bergen

When
January 12, 3:15 PM EST to 5:15 PM EST
Where
Bergen County, 0.46 mi ESE of Ridgewood to 0.37 mi ESE of Ridgewood
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.997, -74.112

The Hohokus Brook at Ho-Ho-Kus rose above its flood stage of 3.0 feet at 3:15pm EST January 12th, crested at a height of 3.33 ft at 4:00pm EST, and fell back below flood stage by 5:15pm EST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736578.